Florida, 2019

Tornado and Damaging Wind in Florida, January 27, 2019

January 27, 2019 · NWS MFL · 2 events in 1 county or zone

A cold front approaching the region allowed for thunderstorms to develop along and ahead of the front. Plenty of moisture across the region contributed to a conducive environment for strong thunderstorm development over South Florida.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MFL wrote it up.

A cold front approaching the region allowed for thunderstorms to develop along and ahead of the front. Plenty of moisture across the region contributed to a conducive environment for strong thunderstorm development over South Florida. A supercell thunderstorm developed ahead of the main line of storms and produced a brief tornado in Miami-Dade County. The tornado caused some damage in Hialeah and Palm Lakes region with power outages also reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Miami, FL wrote its last area forecast discussion before the first event at Jan 27, 6:32 PM EST, 1 hour 20 minutes earlier.

Area forecast discussion, Jan 27, 6:32 PM EST, 1 hour 20 minutes before
Area Forecast Discussion
National Weather Service Miami FL
632 PM EST Sun Jan 27 2019

.AVIATION...
A cold frontal boundary will continue to move across South
Florida. There will be some showers this evening and possibly a
few thunderstorms across the east coast terminals. As these
showers and storms pass through there could be periods of MVFR for
a period of time. Behind the front, winds will begin to shift to
the northwest during the overnight hours and increase to near 15
knots.

&&

.PREV DISCUSSION... /issued 418 PM EST Sun Jan 27 2019/

DISCUSSION...

SHORT TERM (Tonight through Tuesday night)

Marginal risk of severe thunderstorms continues through around
midnight or so for areas south of an Everglades City to Boca
Raton. Thus far today, convection has been low-end, with mainly
stratiform rains occurring over the northern two-thirds of the
CWA. This void of thunderstorms has been mainly due to the
position of the stationary/warm front, which has meandered over
Miami-Dade County. Guidance suggests that as low-pressure
presently approaching our Gulf waters late this afternoon moves
into mainland Monroe County or possibly Collier County toward
sunset, the front will lift northward perhaps as far north at the
Fort Lauderdale area. Moderately more unstable air is located
south of the front, and low-level shear is impressive across the
Peninsula partially due to strong winds off the surface, so
anywhere along and south of the front will have the risk of severe
thunderstorms with damaging winds and tornadoes. The risk of
supercells developing ahead of the main band of showers and
thunderstorms continues to lessen, but as the line crosses South
Florida in association with the surface low this evening, the warm
sector appears favorable for possibly embedded supercells and/or
QLCS-type severe weather. The threat for any severe weather will
quickly end as the cold front behind the low pushes through
tonight.

Rainfall today has averaged one half to two inches today, mainly
this morning, so no flooding has occurred. Overnight, similar
amounts can be expected but with still overall antecedent
conditions dry, the threat for flooding will be minimal, and
mainly limited to perhaps some ponding over east coast areas of
Broward and Palm Beach counties.

New hazards in the form of cold temperatures and low wind chills
will follow FROPA, as strong CAA will force temperatures down into
the 40s over much of interior South Florida, and with northerly
wind at 10 to 15 mph, wind chill values will be several degrees
cooler. High pressure will build into the region Monday and
Tuesday, and minima early Tuesday/late Monday night will be
several degrees cooler than Monday morning. However, wind will be
light so expect similar wind chill values, with 40s over the
interior and Gulf coast. Maxima Monday will hold in the 60s, well
below normal, perhaps near daily record cool levels in Naples.
West and even southwest wind Tuesday will allow temperatures to
reach low 70s. Another reinforcing cold front will cross Tuesday
night, but moisture appears minimal and the front itself will be
weakening as it approaches, so it appears passage will be dry over
any land areas.

LONG TERM (Wednesday through Saturday night)

Aforementioned cold front will help to keep the air mass chilly
for South Florida, with highs on Wednesday mainly in the 60s, with
the southern portion of the area struggling to break 70.

The high pressure area behind this next front remains well to the
north, and quickly brings in an easterly flow, which trends the
temperatures warmer and advects moisture back into the region.
This will re-introduce PoPs back into the area for the end of the
week, and into the weekend. Models then have yet another low
pressure system moving through the area for next weekend, keeping
the mention of showers in the forecast.

MARINE...
Severe thunderstorms with damaging wind and waterspouts are
possible over southern Gulf and all Atlantic waters this evening
and overnight.

Gusty northerly wind will bring hazardous conditions and seas
across the waters for the next day or so. A Small Craft Advisory
is in effect now until 11 AM for Gulf waters where wind will gust
to near Gale force at times and it's not entirely out of the
question a Gale Warning my be necessary. For Lake Okeechobee,
northerly winds of 20 to 25 knots forecast for tonight warrant a
Small Craft Advisory. For Atlantic waters, tonight through Monday
night, northerly wind gusting to near Gale force along with seas
increasing to 8 to 12 feet also necessitate a Small Craft Advisory
(that may need to be upgraded as well).

Conditions are forecast to improve Tuesday and Wednesday.

AVIATION...
The frontal boundary has shifted back to the east early this afternoon
to just along the east coast of South Florida. The frontal
boundary should remain nearly stationary for this afternoon
keeping the winds in more of a westerly direction over most of the
taf sites, but could go easterly at times at KFLL and KMIA.
Therefore, KMIA and KFLL will have VRB winds through the afternoon
hours. At this time it looks like showers will be the primary
impacts to the taf sites, but there could be a few thunderstorms
around this afternoon into this evening especially around the taf
sites of KOPF, KMIA, KFLL, and KTMB. The ceiling and vis should
also remain in VFR conditions over most of the taf sites, but
could fall down into the MVFR or even IFR conditions with the
passage of the showers or even thunderstorms.

BEACH FORECAST...
Northerly swell off Atlantic beaches Monday and Tuesday will
prompt at least a moderate risk of rip currents.
&&

.PRELIMINARY POINT TEMPS/POPS...
West Palm Beach  54  68  52  74 / 100  30  10  10
Fort Lauderdale  55  68  55  74 /  90  30   0  10
Miami            57  69  55  75 / 100  20   0  10
Naples           52  65  48  68 /  70  10   0  10

&&

.MFL WATCHES/WARNINGS/ADVISORIES...
FL...None.
AM...Small Craft Advisory until 7 AM EST Tuesday for AMZ650-651-670-
     671.

     Small Craft Advisory until 7 AM EST Monday for AMZ610.

GM...Small Craft Advisory until 11 AM EST Monday for GMZ656-657-676.

&&

AVIATION...55/CWC
Hazardous weather outlook, Jan 27, 4:44 PM EST, 3 hours 8 minutes before
Hazardous Weather Outlook for South Florida
National Weather Service Miami FL
444 PM EST Sun Jan 27 2019

AMZ610-630-650-651-670-671-FLZ063-066>075-168-172>174-GMZ656-657-676-
280945-
Lake Okeechobee-Biscayne Bay-
Coastal waters from Jupiter Inlet to Deerfield Beach FL out 20 NM-
Coastal waters from Deerfield Beach to Ocean Reef FL out 20 NM-
Waters from Jupiter Inlet to Deerfield Beach FL from 20 to 60 NM-
Waters from Deerfield Beach to Ocean Reef FL from 20 to 60 NM
excluding the territorial waters of Bahamas-Glades-Hendry-
Inland Palm Beach-Metro Palm Beach-Coastal Collier-Inland Collier-
Inland Broward-Metro Broward-Inland Miami-Dade-Metro Miami-Dade-
Mainland Monroe-Coastal Palm Beach-Coastal Broward-Coastal Miami-
Dade-Far South Miami-Dade-
Coastal waters from Chokoloskee to Bonita Beach FL out 20 NM-
Coastal waters from East Cape Sable to Chokoloskee FL out 20 NM-
Waters from Chokoloskee to Bonita Beach FL from 20 to 60 NM-
444 PM EST Sun Jan 27 2019

...STRONG TO SEVERE STORMS POSSIBLE TONIGHT...
...MODERATE RIP CURRENT RISK ALONG EAST COAST BEACHES...

This hazardous weather outlook is for South Florida.

.DAY ONE...TONIGHT

Rip currents: There will be a moderate risk of rip currents along the
Atlantic coast beaches.

Thunderstorms: Isolated strong to severe thunderstorms are possible
through this evening.

Tornadoes: Isolated severe thunderstorms could produce a tornado or
two through this evening.

Waterspouts: Strong to severe showers and thunderstorms could produce
waterspouts through tonight over the area waters.

Wind: Isolated strong to severe thunderstorms could produce 45 to 60
mph wind gusts, primarily this evening. Winds will begin to build
over the area waters behind the cold front tonight, creating
hazardous marine conditions.

Flooding: Intermittent showers and storms throughout the day will
create the potential for the ponding of water on roads and low-lying
poorly drained areas, particularly over coastal urbanized areas.

Temperatures: Cooler temperatures and gusty winds behind the cold
front will produce wind chills in the upper 30s over inland Southwest
Florida and the 40s to around 50 over the remainder of South Florida
tonight.

Waves: Winds will increase allowing waves to build over the area
waters behind the cold front tonight, creating hazardous marine
conditions with seas up to 11 feet possible in the Gulf stream.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

Behind the cold front, a cool airmass will produce overnight lows
from the upper 30s to around 50 degrees for much of South Florida
away from the immediate Atlantic coast through at least midweek.

.SPOTTER INFORMATION STATEMENT...

Widespread spotter activation is not anticipated, however individual
spotters are encouraged to report high wind, waterspouts, funnel
clouds, tornadoes, and flooding to the National Weather Service
forecast office in Miami.

For more information...visit the National Weather Service in
Miami website at www.weather.gov/miami.

In the hours before

Special weather statement, Jan 27, 7:03 PM EST, 49 minutes before
Special Weather Statement
National Weather Service Miami FL
703 PM EST SUN JAN 27 2019

FLZ067-068-071>075-168-172>174-280130-
Inland Broward County FL-Coastal Broward County FL-
Coastal Palm Beach County FL-Mainland Monroe FL-
Metro Broward County FL-Metropolitan Miami Dade FL-Far South Miami-
Dade County FL-Inland Palm Beach County FL-Inland Miami-
Dade County FL-Metro Palm Beach County FL-
Coastal Miami Dade County FL-
703 PM EST SUN JAN 27 2019

...SIGNIFICANT WEATHER ADVISORY FOR MIAMI-DADE...BROWARD AND PALM
BEACH UNTIL 830 PM EST...

* At 700 PM EST, Doppler radar was tracking gusty showers with
  embedded thunderstorms along a line extending from near Okeelanta
  to 6 miles northwest of Mahogany Hammock. Movement was east at 20
  mph.

* Winds in excess of 45 mph and funnel clouds are possible with
  this line of showers.

* Locations impacted include...
  Miami, Hialeah, Fort Lauderdale, Pembroke Pines, Hollywood,
  Miramar, Coral Springs, West Palm Beach, Pompano Beach, Davie,
  Miami Beach, Plantation, Sunrise, Boca Raton, Deerfield Beach,
  Boynton Beach, Delray Beach, Homestead, Tamarac and Wellington.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These winds can down small tree limbs and branches, and blow around
unsecured small objects. Seek shelter in a safe building until the
storm passes.

Torrential rainfall is also occurring with these showers, and may
lead to localized flooding. Do not drive your vehicle through
flooded roadways.

This activity was also developing in an environment favorable for the
formation of funnel clouds. Stay tuned to NOAA weather radio and
local media for additional updates and possible warnings.

To report severe weather, contact your nearest law enforcement
agency. You can also share your report with NWS Miami on Facebook and
Twitter.

&&

LAT...LON 2631 8007 2582 8014 2537 8031 2539 8089
      2674 8068 2696 8027 2696 8014 2697 8014
      2697 8009 2678 8004
TIME...MOT...LOC 0000Z 254DEG 17KT 2653 8065 2542 8090

AR

The radar

The Miami radar (KAMX), 32 km away, was scanning. The volume nearest the first event began at 00:54 UTC.

Open the radar archive at this moment

Event by event

1 tornado, 1 thunderstorm wind. Local standard time, as filed.

Tornado, Miami-Dade

When
January 27, 7:52 PM EST to 7:53 PM EST
Where
Miami-Dade County, 2.47 mi SW of Miami Lake to 2.15 mi SSW of Miami Lake
Rating
EF0
Path length
0.44 mi
Path width
100 yd
Reported by
NWS Storm Survey
Coordinates
25.891, -80.324

Tornado likely began on W 20th Avenue and W 76th Street just east of the Palmetto Expressway, tracking ENE over the Palm Lakes neighborhood of Hialeah. Heaviest damage began a block to the east at the intersection of W 18th Lane and W 76th Street, where two vehicles were overturned. The heavy damage continued at homes in the 1800 block of W 76th Street, where minor roof damage was noted, along with many broken large tree branches, a couple of uprooted trees, awning and patio damage.

The tornado then tracked over a small lake, then over a home at W 16th Court and W 77th Street where a small patio roof was blown across the street. The damage pattern became quite discontinuous and spread-out to the east of W 16th Court, suggesting that the tornadic circulation had lifted. Estimated wind speeds with the section of the tornado from W 18th Lane to W 16th Court is 75-85 mph, in the upper end of the EF-0 range.

Scattered tree damage with estimated winds of 50-60 mph continued for about a mile to the ENE as far east as Hialeah-Miami Lakes High School, but the scattered and spread-out nature of the damage suggests that it was mainly caused by downburst winds and not from the tornado which had lifted at W 16th Court.

Thunderstorm Wind, Miami-Dade

When
January 27, 7:53 PM EST to 7:55 PM EST
Where
Miami-Dade County, 2.11 mi SSW of Miami Lake to 1.56 mi WSW of (Opf)opa Locka Arpt
Measured
52 kt (60 mph) estimated gust
Reported by
NWS Storm Survey
Coordinates
25.893, -80.316

Scattered tree and fence damage was noted in the Palm Lakes/North Hialeah area east of the tornado which lifted at W 16th Court and 78th Street. This area of scattered wind damage began as the tornado lifted, and continued ENE for about a mile before ending near Hialeah-Miami Lakes High School.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2019Every state in 2019This day in weather historyThe tornado archive for Florida, 2019Warnings in Florida, January 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 804696, 805239.